Alert archive / Oregon / Beach Hazards Statements in 2024
Beach Hazards Statement 13, NWS Portland, OR
NWS Portland, OR issued this beach hazards statement at Dec 7, 2024, 1:24 PM PST for 4 counties in Oregon; Pacific County, Washington. It took effect at Dec 8, 2024, 4:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 7, 2024, 1:24 PM PST (21:24 UTC)
- In effect from
- Dec 8, 2024, 4:00 AM PST
- Expired
- Dec 8, 2024, 10:00 PM PST
- In force
- 18 hr
- Issued by
- NWS Portland, OR
Counties Clatsop County, OR, Lane County, OR, Lincoln County, OR, Tillamook County, OR, Pacific County, WA
The radar
The Portland,OR radar (KRTX), 66 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520 WHUS46 KPQR 072124 CFWPQR Coastal Hazard Message National Weather Service Portland OR 124 PM PST Sat Dec 7 2024 ORZ101>103-WAZ201-081230- /O.NEW.KPQR.BH.S.0013.241208T1200Z-241209T0600Z/ Clatsop County Coast-Tillamook County Coast- Central Coast of Oregon-South Washington Coast- 124 PM PST Sat Dec 7 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM EARLY SUNDAY MORNING THROUGH SUNDAY EVENING FOR BEACHES... * WHAT...Sneaker waves possible on the beaches. * WHERE...North and Central Coast of Oregon, and South Washington Coast. * WHEN...From late tonight through Sunday evening. * IMPACTS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. Sneaker waves can suddenly knock people off of their feet and quickly pull them into the frigid ocean which may lead to serious injury or drowning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Don't make the beach your grave. Constantly watch the ocean for changes in wave patterns! Watch the ocean for at least 20 minutes. Study its wave patterns. Get a feel for the pattern of the waves before relaxing on the beach or engaging in recreational activities. Stay farther back from the ocean than you think is necessary. && $$ For more information from the National Weather Service visit https://www.weather.gov/portland
2 follow-up statements
764 WHUS46 KPQR 081219 CFWPQR Coastal Hazard Message National Weather Service Portland OR 419 AM PST Sun Dec 8 2024 ORZ101>103-WAZ201-090600- /O.CON.KPQR.BH.S.0013.000000T0000Z-241209T0600Z/ Clatsop County Coast-Tillamook County Coast- Central Coast of Oregon-South Washington Coast- 419 AM PST Sun Dec 8 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING FOR BEACHES... * WHAT...Sneaker waves possible on the beaches. * WHERE...North and Central Coast of Oregon, and South Washington Coast. * WHEN...Through this evening. * IMPACTS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. Sneaker waves can suddenly knock people off of their feet and quickly pull them into the frigid ocean which may lead to serious injury or drowning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Don't make the beach your grave. Constantly watch the ocean for changes in wave patterns! Watch the ocean for at least 20 minutes. Study its wave patterns. Get a feel for the pattern of the waves before relaxing on the beach or engaging in recreational activities. Stay farther back from the ocean than you think is necessary. && $$ For more information from the National Weather Service visit https://www.weather.gov/portland
326 WHUS46 KPQR 082103 CFWPQR Coastal Hazard Message National Weather Service Portland OR 103 PM PST Sun Dec 8 2024 ORZ101>103-WAZ201-090600- /O.CON.KPQR.BH.S.0013.000000T0000Z-241209T0600Z/ Clatsop County Coast-Tillamook County Coast- Central Coast of Oregon-South Washington Coast- 103 PM PST Sun Dec 8 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING FOR BEACHES... * WHAT...Sneaker waves possible on the beaches. * WHERE...North and Central Coast of Oregon, and South Washington Coast. * WHEN...Until 10 PM PST this evening. * IMPACTS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. Sneaker waves can suddenly knock people off of their feet and quickly pull them into the frigid ocean which may lead to serious injury or drowning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ For more information from the National Weather Service visit https://www.weather.gov/portland
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this beach hazards statement went out at Dec 7, 10:24 AM PST, 3 hours earlier.
Area forecast discussion, Dec 7, 10:24 AM PST, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
1024 AM PST Sat Dec 7 2024
.UPDATE...The forecast generally remains on track this morning,
however, lingering remnants of the previous cooler/dry airmass
remains trapped in the Hood River Valley and other sheltered
Valleys in and around the central Columbia River Gorge.
Temperatures in the former location have held below freezing
thus far accompanied by dewpoints in the upper 20s with almost
all guidance struggling to resolve the slow moderation. Given
the preceding airmass, early morning precipitation timing, and
weak offshore flow ahead of our approaching frontal boundary now
moving onshore, conditions are lining up for light freezing
rain to continue in the Hood River Valley until 1200-1300.
Looking at surface observations in the area temperatures quickly
jump into the 40s once you reach ~2500ft so this pesky airmass
is rather shallow but will nonetheless be impactful. Once we hit
midday increasing westerly flow and weak daytime heating should
be enough to push temperatures above the freezing mark ending
any ice accumulation by the afternoon. The previous discussion
remains below. -Schuldt
&&
.SYNOPSIS...Widespread precipitation returns to the area today
as a Pacific frontal system moves inland and low-level flow
turns back onshore. Expect rain below 3000 ft with accumulating
snow above 3000 ft this weekend. High pressure will bring a
return to dry weather and low-level offshore flow Monday through
Tuesday before chances for rain increase late Wednesday onward.
&&
.SHORT TERM...Now through Sunday Night...The persistent weather
pattern the area has been stuck under over the past week will
finally come to an end today as a Pacific frontal system moves
inland, bringing widespread rain and Cascade snow. Low-level
flow will eventually turn back onshore today, bringing an end to
easterly winds in the Columbia River Gorge. Stagnant air
concerns for inland valleys away from the Gorge will also come
to an end due to increased mixing and precipitation. The
increased mixing has already helped fog lift over the southern
Willamette Valley with observed surface visibilities now up to
5-9 miles as of 2:45am Saturday. With the improving
visibilities, have decided to cancel the Dense Fog Advisory.
With the increasing low level mixing and precipitation, have
also cancelled the Air Stagnation Advisory that was in effect
for inland valleys away from the Gorge. In response, expect air
quality to gradually improve today.
How much precipitation will this weekend weather system bring?
Confidence is very high for rain amounts over 0.5 inches from 4am
Sat-4am Sun as NBM probabilities are now around 95%, except 80% in
Eugene-Springfield, Cottage Grove, Creswell and Oakridge.
Probabilities for rain amounts over 1" have increased slightly to
10-20% in the Willamette Valley and Portland/Vancouver metro.
Meanwhile, the coast, Cowlitz Valley and lower Columbia have a 50-75%
chance. In the Cascades, precipitation will eventually fall as snow
down to around 3000 feet. Snow levels start off high Saturday morning
at over 9000 ft before lowering to around 5000 ft Saturday afternoon
and then down to 3000 ft Saturday night. Snow levels should remain
nearly steady thereafter, at least through Sunday night. Confidence
is high for a solid 6-10 inches of snow in the south WA/north OR
Cascades above 3000 feet (80% chance for 6 inches or more). The
period of heaviest snowfall is expected to occur late Saturday night
through Sunday morning. With travel impacts expected at pass level,
have decided to issue a Winter Weather Advisory for the south
WA/north OR Cascades above 3000 feet. Minimal impacts and snow
amounts are expected for Santiam Pass and Willamette Pass where only
1-3 inches of snow is likely to fall.
High pressure starts building into the area again Sunday night,
bringing an end to any lingering post-frontal showers and a return to
calm winds. With high pressure in place and recent rainfall, expect
areas of dense fog to develop over inland valleys Sunday night. -TK
.LONG TERM...Monday through Friday night...Models and their ensemble
continue to suggest ridging over the northeast Pacific will begin
building into western WA/OR Monday into Tuesday, bringing a return to
dry weather. With a 1030-1032mb surface high in place during that
time, winds will be light aside from the redevelopment of breezy east
winds in the western Gorge. Chances for max wind gusts over 40 mph
are around 20% in Troutdale and 50% in Corbett. Overall the strength
of east winds early next week looks to be noticeably weaker than what
has been observed over the past several days. Skies will likely clear
out as well, aside from the Willamette Valley and Upper Hood River
Valley where areas of dense fog and low clouds will develop overnight
and likely persist through the day. No air stagnation concerns with
this high pressure system as these conditions will be fairly
short-lived. Chances for precip return late Wednesday and increase to
75-85% Wednesday night. Chances for rain then remain in that range
through Friday night. These probabilities are up a bit from last
night. Still no concerns in particular with the two frontal systems
late in the week. Overall the weather pattern looks fairly typical
for this time of year. -TK
&&
.AVIATION...Recent observations have reported light freezing rain
in the Upper Hood River Valley and in eastern Skamania County
which includes K4S2. Be aware that ice may accumulate on outside
surfaces. Previous discussion follows.
A frontal system continues to push inland today with a stream of
precipitation falling over the forecast area. VIS and CIGs have
been variable bouncing between IFR and MVFR but not necessarily at
predictable time frames. Models struggle with this system overall
so confidence is on the lower side with the break out of the
clouds and VIS. There is a trend that behind the front conditions
will become more showery and lift to VFR CIGs. At the same time,
winds will shift slightly more southerly and become breezy along
the coast and the Willamette Valley.
Based on soundings, the lower atmosphere will saturate if skies
clear overnight. Fog once again is possible though not expecting
significant density unless skies really clear out. However, could
still see some patchy fog and reduced VIS after 08Z Sun. Showers
will persist through Sun.
PDX AND APPROACHES...A mix of VFR and MVFR CIGS/VIS today as heavy
showers move through. Still waiting on some of the heaviest bands
to move over the Coast Range. Rain will ease becoming more
showery, and CIGs will begin to thin and lift slightly. Low
confidence in returning to VFR CIGs so have maintained a low-end
VFR forecast in the long term. One thing to note is a return to a
more southerly wind direction. These winds will cause a slight
increase tomorrow. Note that LLWS has been removed from the
forecast and winds have become unidirectional though winds at 1000
ft or so are gusting to 20-25 kt. -Muessle
&&
.MARINE...
A front this morning will continue to bring Small
Craft Advisory conditions to the north and central waters, then
all waters by 7 AM. Expect wind gusts up to 30 kt and seas
around 9 to 12 feet through early today. Seas will continue to
build towards 16 to 19 ft (70%-80% probability) by late
tonight/early Sunday. Seas will then settle into the 11 to 14 ft
range by late Sunday/early Monday and likely fall below 10 ft
by Monday afternoon. Next disturbance will arrive late Tuesday,
likely to bring more Small Craft Advisory conditions. ~Hall
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
Sunday for ORZ126.
WA...Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
Sunday for WAZ211.
PZ...Hazardous Seas Warning from 1 AM to 4 PM PST Sunday for PZZ210-
251>253-271>273.
Small Craft Advisory until 1 AM PST Sunday for PZZ251>253-
271>273.
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
x.com/NWSPortlandIn the hours before
Special weather statement, Dec 7, 8:13 AM PST, 5 hours 11 minutes before
Special Weather Statement National Weather Service Portland OR 813 AM PST Sat Dec 7 2024 ORZ121-072100- Upper Hood River Valley- Including the cities of Odell and Parkdale 813 AM PST Sat Dec 7 2024 ...LIGHT FREEZING RAIN WILL IMPACT THE HOOD RIVER VALLEY THIS MORNING... A thin layer of below freezing temperatures is trapped in the Hood River Valley this morning as light rainfall begins to increase across the region. Patchy freezing rain has been reported by the cites of Parkdale, Glenwood, and Odell. Temperatures will be slow to warm heading into the midday hours allowing light freezing rain to continue until 1200-1300 PST. Light ice accumulations of 0.02-0.06 inches this morning may impact travel and make surfaces slick. Slippery road conditions are difficult to see and can catch driver off guard, increasing the risk of car accidents; use caution.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 9:06 PM PST | Dense Fog Advisory | PQR | Benton, Lane, Linn | 6 hr |
| Dec 6, 11:38 PM PST | Winter Weather Advisory | PQR | Clackamas, Hood River, Multnomah | 40 hr |
Nearby
Beach Hazards Statements in Oregon, 2024Beach Hazards Statements in Washington, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.